Substance Withdrawal: Alcohol, Opiates and Benzodiazepines
Monday, May 2 2016 Kira Lesley
Substance use withdrawal from alcohol, opiates and benzodiazepines is unpleasant and can be dangerous or even fatal, as I wrote about in my last post, Dehumanizing Addicts: A Stigma Leading To Deaths. But different substances produce different kinds of withdrawals and dangers. Here is an overview of withdrawal symptoms for alcohol, opiates, and benzodiazepines (a future post will address more substances).
Substance Withdrawal: Alcohol
Alcohol withdrawal is often referred to as the most dangerous substance abuse withdrawal. Generally, what people mean when they say this is that alcohol withdrawal can induce life-threatening seizures. For this reason, people detoxing from alcohol in a monitored setting are often given a limited amount of benzodiazepines, such as chlordiazepoxide (Librium), to control potential seizures. I took a benzodiazepine for a few days at a detox facility before I got sober in 2007 (First Week of an Inpatient Rehab Addiction Program).
In addition to seizures, withdrawal from alcohol can cause:
- Elevated heart rate
- Increased blood pressure
- Hallucinations and delusions,
- Plus other things
Other medical complications include electrolyte imbalance, fever and hypoglycemia.
Substance Withdrawal: Opiates
Withdrawal from opiates, such as heroin, codeine, and many prescription painkillers, produce similar symptoms, but the onset varies by the particular drug involved. Some of the most frequent symptoms of opiate withdrawal include:
- Increased respiratory rate
- Runny nose
- Nausea and vomiting
- Hypertension (high blood pressure)
- Tachycardia (abnormally rapid heart rate)
I have read and been told, repeatedly, that opiate withdrawal is rarely fatal in people who are otherwise healthy. However, many of these symptoms, including vomiting, diarrhea and tachycardia, may be fatal if not monitored. Furthermore, common sense would dictate that many drug-dependent people have other health issues, whether or not they are aware of them.
Substance Withdrawal: Benzodiazepines
Benzodiazepines are, along with barbiturates, central nervous system depressants (CNS depressants). Withdrawal can vary based on the individual, the pattern of use and the type of drug. However, qualitatively, the symptoms are similar.
Symptoms of benzodiazepine withdrawal include:
- Orthostatic hypotension (low blood pressure upon standing)
- Delirium (an acutely disturbed state of mind)
- Hyperthermia (extremely high fever)
Although we do not often hear about benzodiazepine withdrawal as being fatal, there have been at least two documented cases of fatal benzodiazepine withdrawals. I suspect that as more time passes, the medical community will grow to understand better benzodiazepine withdrawal and its complications.
All Substance Withdrawal Can Be Dangerous
It is important to remember that all substance use withdrawal can involve dangerous complications. People experiencing confusion and altered sensory perception, for example, might be more likely to get in some sort of accident. In addition, dehydration, low blood pressure or heart failure can all occur during withdrawal from any substance. Furthermore, suicidal impulses may increase during withdrawal. And, finally, polydrug (multiple drugs at the same time) use, including use of alcohol simultaneously with other drugs, may intensify or complicate withdrawal symptoms. Whenever possible, discontinuation should be done under medical supervision (Drug Rehab Centers: Drug Treatment Centers).
Note: Information for this article was taken from Detoxification from Alcohol and Other Drugs, a 1996 publication from the Public Health division of the United States Department of Health and Human Services. I did my best to corroborate or supplement this text with newer publications, but it is possible that some of the information provided is not the most up to date in the field of addiction treatment.
Photo by Alucinogenos at DeviantArt.